WARNING

This is a very old post. A more recent post that speaks about difficulties in withdrawal that might also be helpful is: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

Brief note to my readers — why I’m not available for correspondence.

New video: Coming Off Psychiatric Drugs: A Harm Reduction Approach | Will Hall

Just want to add a warning to this blog. So that it will be at the top of the page.

Withdrawing from psych meds is potentially dangerous.

(see this post too: Some thoughts on stopping psychiatric medications — things to think about before deciding if you should discontinue your medications)

When I started my blog I understood withdrawal was risky. I linked to a paper by Joanna Moncrieff that makes plain as day the dangers.

There are ways to minimize risk, however. If you do cautiously and with some preperation and if you’re lucky both. But people should be cautious, however, if only to do it right so that they minimize risks.

I became very sick and I for the most part I followed the rules of psychiatric withdrawal—what few there are. Still my history was complicated and it seems that folks who’ve been on and off drugs in merry-go-fashion are also high risk. During the years I was on psych drugs my doctor often switched drugs without tapering or titrating….that’s not something the nervous system likes and it seems to cause damage.

I did follow the 10% or less rule. Cuts of 10% of current dose no more than every two weeks. One drug at a time. That can still be too fast. Especially if one has a long and complicated history.

I cringe at the thought of all the fly-by comments left by random readers, many of whom I never heard from again, blithely saying how they were coming off of multiple drugs in a matter of days, weeks or a couple of months. This is simply unwise.

Except for people who have been on drugs for a short time, coming off these drugs is potentially hazardous to health and should be done with great caution and conservatism.

Generally, prolonged withdrawal syndrome is not recognized by medicine. You will find very few doctors to diagnose it and still fewer to treat it. This is a collection of links that might help you educate yourself so that you can find more appropriate care when the time comes as well as hopefully avoiding falling ill at all. I found that being well-educated and finding doctors who respected how much effort I put into educating myself helped me. It must be said, though, that it is also a curse because for every doctor who appreciates a knowledgable patient there are likely 15 or 20 or maybe even more who feel threatened by that same patient. Still, it is a plus to know what we are doing.

My autonomic system was injured and I had severe protracted withdrawal syndrome. This physical illness is seen again and again on both benzo and antidepressant withdrawal forums. The other classes of psych drugs there are not big communities of people coming off of them, so it’s harder to know how common it is with the mood stabilizers and neuroleptics, but given information we can glean from smaller pools of anecdotes it can happen with those drugs too.

Doctors, in general, do not understand this phenomena, nor do they generally recognize it. We must get support from one another and help educate our doctors.

At this point I trust a doctor who tells me she doesn’t know if she can help me a whole lot more than one who thinks they know what is going on. The most helpful professionals in my life have been learning about this with me. And those who thought they could help have all hurt me. And I see this again and again in the groups too. Doctors can be our greatest allies but finding one that is humble enough to learn with us is tricky.

Coming off of drugs is risky. It could make you unstable, or like with me, it can be physically disabling.

This site offers valuable insights and resources for withdrawal, but please really get into the conservative tone of it. Don’t hurt yourself. Especially just because you’ve heard a few stories of people coming off quickly and surviving it. Just because it happens on occasion doesn’t mean it’s worth doing it that way.

Also, supporting your body is really important. Eating right, nutrition, spirituality, movement and meditation or some combination of similar self-care all helps. It’s important to support your body/mind/spirit in as many ways as possible. You have been ravaged by the drugs and need special care.

And lastly, take note. I did not do this in days or weeks. I was not reckless by any stretch of the term. I was on six drugs and I took over six years to come off. Most folks are on much less. So take as much time as you need and stay functional.

Some thoughts on stopping psychiatric medications – things to think about before deciding if you should discontinue your medications

Note: In the end it took me somewhat over six years to complete my withdrawal. It’s now 7 months later. I’m getting better, but it’s at a glacial pace. We do recover, in time and not everyone gets sick like this by a long shot, though it’s by no means unusual in the withdrawal forums to see this either.

Some of the folks I’ve met in the withdrawal forums, some of whom were just as ill as I am now have shared their triumphant stories of well-being and recovery here.

For information for safer withdrawal see: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

also see: New video: Coming Off Psychiatric Drugs: A Harm Reduction Approach | Will Hall

 

Also see the following post for my history two and a half years after withdrawal on Dr. David Healy’s website: Monica’s story: the aftermath of polypsychopharmacology 

And recovery is happening now too:

 

Follow

Get every new post delivered to your Inbox.

Join 9,007 other followers

%d bloggers like this: